View Mobile Site

Dr. Gott 1227

Reader feels lightheaded in mornings

    DEAR DR. GOTT: Every morning when I get up, I feel lightheaded and have to sit on the edge of the bid for three to five minutes. After that, I am OK unless I lie down again.
    I lost my bladder to cancer 23 years ago and had a heart blockage 15 years ago, but the blockage was cleared by medication.
    Since these problems, I have been taking Atenolol, hydrochlorothiazide, Zocor and aspirin. My cholesterol is 189, my LDL is 115 and my pulse is 60. I have had two doctors, and my latest put me on Lipitor about 45 days ago. He wants my LDL to be lower. I’m 89 years old and weigh 178 pounds, and I would appreciate any suggestions.
    DEAR READER: I am concerned about two features in your story.
    First is your faintness. This could be caused by blood pressure that is too low, possibly due to overmedication with Atenolol and hydrochlorothiazide. You should check with your doctor about this.
    Second, for a man your age, you have normal cholesterol and lipoprotein levels. I am not certain that you require more medicine for this. The higher the dosage of Zocor and Lipitor, the greater the chance of side effects, such as muscle damage. Again, ask your physician why he wants to lower your cholesterol and LDL still further.
    To give you related information, I am sending you a copy of my Health Report “Understanding Cholesterol.”
    DEAR DR. GOTT: Have you ever heard of parasite cleansing? It is supposed to cleanse your colon of parasites. A friend of mine who is very health-conscious is in the process of trying it. She tells me everyone has parasites in their colon. She sent away for a two-month supply of a powder and tea. Can you tell me if what she says is true, and does it have any benefit, or is it just another scam to make money?
    DEAR READER: Intestinal parasites are best treated with appropriate antiparasite medication. The so-called “colonic cleansing” that your friend is trying has never been shown to be appropriate therapy for parasitic infections. While I wouldn’t necessarily conclude that this is a “scam,” I believe that your friend could better waste her money in another way. Parasites are not common in temperate climates. When they are present, however, the type can be diagnosed by simple fecal analysis, and suitable treatment can then be administered. This approach makes more sense to me than the alternative — what I suspect is a two-month supply of a powerful laxative.
    DEAR DR. GOTT: We are planning a family vacation that includes flying. The past five years, I have gotten sick with headaches and vomiting when going to higher altitudes. Will the plane flight affect me in this way, too? If so, what can I take for the altitude sickness?
    DEAR READER: A plane ride should not affect you because the cabin is pressurized. However, your symptoms could be brought on by motion sickness, in which case Dramamine or a similar drug could make you feel more comfortable.

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...